Michigan, 2012Flash Flood in Michigan, October 6, 2012
October 6, 2012 · NWS APX · 1 event in 1 county or zone
Flash flooding occurred along the Boardman River, downstream of the Brown Bridge Dam.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.8 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Flash flooding occurred along the Boardman River, downstream of the Brown Bridge Dam.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Oct 6, 9:36 AM EST, 1 hour 24 minutes earlier.
Area forecast discussion, Oct 6, 9:36 AM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1036 AM EDT SAT OCT 6 2012
.SYNOPSIS...
ISSUED AT 326 AM EDT SAT OCT 6 2012
THE COLDEST AIR OF THE FALL SEASON WILL FILTER INTO THE GREAT LAKES
THIS WEEKEND ON THE BACKSIDE OF A STORM SYSTEM LIFTING INTO QUEBEC.
THE COLD AIR AND RESULTANT RAIN SHOWERS WILL PERSIST ACROSS NORTHERN
MICHIGAN THROUGH THE WEEKEND. SOME LIGHT SNOW MAY MIX WITH THE RAIN
AT TIMES SATURDAY NIGHT INTO EARLY SUNDAY ACROSS THE HIGHER
ELEVATIONS OF NORTHERN LOWER MICHIGAN.
A SYSTEM CURRENTLY ORGANIZING OVER NORTHWEST CANADA WILL DROP INTO
THE NORTHERN PLAINS MONDAY. THIS PATTERN WILL PROVIDE WARMER
TEMPERATURES AND SCATTERED RAIN SHOWERS OVER NORTHERN MICHIGAN INTO
THE MIDDLE OF NEXT WEEK.
&&
.UPDATE...
ISSUED AT 1036 AM EDT SAT OCT 6 2012
NO BIG CHANGES TO CURRENT FORECAST...LAKE EFFECT RAIN BANDS COMING
IN OFF LAKES SUPERIOR/MICHIGAN...SHOULD BE ENHANCED BY DIURNAL
HEATING THIS AFTERNOON. SOME ICE PELLETS AND WET SNOWFLAKES MIXED
IN AS WELL (SNOW ACROSS INTERIOR HILLTOPS). COOL AFTERNOON WITH
HIGHS MOSTLY IN THE 40S.
UPDATE ISSUED AT 718 AM EDT SAT OCT 6 2012
WIDESPREAD LAKE EFFECT RAIN SHOWERS HAVE DEVELOPED IN EARNEST
EARLY THIS MORNING AS COLD/MOIST AIR DIVES SOUTH OUT OF CANADA
USHERED INTO NRN MICHIGAN VIA A COLD FRONT. MOST PERSISTENT
SHOWERS HAVE TARGETED NW FLOW AREAS...AND SOME SNOW IS
PERIODICALLY MIXING IN WITH THE RAIN WITHIN THE HIGHER ELEVATIONS
OF NRN LWR MICHIGAN. THIS MIX WILL CONTINUE FOR THE NEXT 2 TO 3
HOURS BEFORE THE SURFACE-BASED ABOVE FREEZING LAYER DEEPENS WITH
DIURNAL HEATING/MIXING. PRECIP SHOULD THEN REMAIN ALL LIQUID THRU
EARLY EVENING. NO SNOW ACCUMULATION IS EXPECTED AS SURFACE TEMPS
ARE A FEW DEGREES ABOVE FREEZING AND THE SNOW IS INTERMITTENT.
&&
.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 326 AM EDT SAT OCT 6 2012
LOTS OF LAKE EFFECT FORECASTING FUN TO BE HAD AS WE WELCOME THE
FIRST HALF OF THE WEEKEND...WITH THE TYPICAL ISSUES OF PRECIP
PLACEMENT AND EVEN TYPE BEING THE MAIN FCST CHALLENGES AS WE HEAD
INTO SATURDAY NIGHT. ALSO OF INTEREST WILL BE JUST HOW WARM/UN-WARM
TEMPS WILL GET THROUGH THE DAYLIGHT HOURS. EARLY MORNING ANALYSIS
CONTINUES TO SHOW DOMINANT UPPER TROUGHING WELL IN PLACE THROUGHOUT
THE UPPER MIDWEST/GREAT LAKES REGION...WITH A CLOSED LOW MEANDERING
THROUGH EASTERN ONTARIO AND A TRAILING UPPER WAVE DIVING THROUGH THE
WESTERN U.P. THIS IS OUR MAIN FEATURE OF INTEREST THROUGH THE DAY
TODAY...WITH A DISTINCT UPTICK IN DEEPER MOISTURE NOTED WITH THIS
FEATURE PER WATER VAPOR ANALYSIS. REGIONAL RADAR MOSAIC SHOWS A
GRADUAL UPTICK IN LAKE PRECIP UNDERWAY ACROSS THE REGION...COURTESY
OF GRADUALLY COLDER AIR BLEEDING IN ALOFT AND A SLOW LOSS OF STRONG
DRYING DOWN LOW...ALL WHILE DEEPER MOISTURE IS ON THE RISE.
FIRST THINGS FIRST...TODAY IS JUST NOT GOING TO BE A GREAT DAY
WEATHER-WISE BY ANY STRETCH OF THE IMAGINATION. APPROACHING WAVE AND
A QUICK SHOT OF DEEP LAYER FORCING FOR ASCENT WILL WORK IN TANDEM
WITH RISING DELTA T VALUES (UP AROUND 17-22C) TO PROVIDE A
WIDESPREAD SWATH OF LAKE ENHANCED SHOWERS THROUGH AT LEAST THE EARLY
AFTERNOON HOURS...MOST PRONOUNCED ACROSS NORTHWEST LOWER/EASTERN
UPPER IN THOSE AREAS FAVORED BY A MEAN NORTHWEST WIND FLOW.
INCREASING LAND-BASED CAPE VALUES IN EXCESS OF 100J/KG AFTER 16Z
COMBINED WITH EFFECTIVE SHEAR UP AROUND 20 KNOTS SHOULD GRADUALLY
TRANSITION THE PRECIP TO MORE OF A DIFFUSE BAND SETUP...BUT WITH
LIKELY CELLULAR ELEMENTS AS WELL FARTHER EAST BENEATH THE UPPER
WAVE/COLD POOL. CURRENT FCST HAS THIS IDEA COVERED RATHER WELL...AND
WILL ONLY EXPAND HIGHER POPS A BIT FARTHER INLAND AS WIDESPREAD
MEASURABLE PRECIP WILL LIKELY MAKE A PUSH INTO NORTHEAST LOWER AS
WELL FOR A TIME. PRECIP TYPE LOOKS TO REMAIN ALL RAIN GIVEN
SURFACE-BASED MELTING LAYERS OF 2KFT OR GREATER...AND FCST RAOBS/
SREF PLOTS/LOCAL NOMOGRAM AGREE WITH THIS NOTION.
MOST WIDESPREAD PRECIP LOOKS LIKE IT WILL OCCUR PRIOR TO 19Z BEFORE
THE PASSAGE OF THE UPPER WAVE AIDS IN STRIPPING OUT DEEPER MOISTURE.
HOWEVER...EVEN SLIGHTLY COLDER AIR IS PROGGED TO OOZE INTO THE AREA
(H8 TEMPS DOWN NEAR -5C BY 00Z) AND THIS WILL EASILY KEEP LAKE RAIN
SHOWERS GOING...THOUGH WITH PERHAPS SLIGHTLY LESS COVERAGE GIVEN
EXPECTED DIFFUSE BAND SETUP DESCRIBED ABOVE. TEMPS JUST DOWNRIGHT
CHILLY FOR EARLY OCTOBER GIVEN COMBO OF WIDESPREAD CLOUD COVER...
PERIODIC PRECIP...AND COLD POOL OVERHEAD. GOING READINGS RANGING
THROUGH THE 40S AREA A GOOD START...BUT IT IS POSSIBLE THAT SOME OF
THE HIGHER TERRAIN SPOTS AND LOCALES ACROSS THE EASTERN U.P. MAY BE
STUCK IN THE LOW 40S AT BEST. A FEW "LUCKY" SPOTS DOWN NEAR SAGINAW
BAY MAY SNEAK IN A 50 DEGREE READING WHERE A BRIEF PEAK OR TWO OF
SUN IS POSSIBLE ON A DOWNSLOPE FLOW.
THINGS CONTINUE TO BE INTERESTING INTO SATURDAY NIGHT. FURTHER LOSS
OF DEEP MOISTURE WILL TRANSITION US INTO A PURE LAKE EFFECT
SCENARIO. AS MENTIONED YESTERDAY...SUSPECTED THAT THE GUIDANCE WAS
TOO EAGER TO VEER THE LOW LEVEL FLOW MORE NORTHERLY WITH TIME AS
DEEP COLD POOL OVERHEAD SHOULD INDUCE A PRONOUNCED LAKE AGGREGATE
TROUGH. INDEED GUIDANCE (ESPECIALLY THE HI-RES NAM) HAS TRENDED IN
THIS DIRECTION...SUGGESTING THE LOW LEVEL FLOW MAY REMAIN MORE
NORTHWESTERLY INTO MUCH OF THE NIGHT ACROSS NORTHWEST LOWER AND
EASTERN UPPER IN ADVANCE OF LAKE SUPERIOR/MICHIGAN THERMAL TROUGH.
THIS MANDATES ANOTHER BUMP IN POPS FARTHER INLAND BASED ON
EXPERIENCE. THIS IS ALSO THE TIME WHEN SOME SNOW MAY ENTER THE
PICTURE FOR THE HIGH SPOTS AND INTERIOR EASTERN U.P. AS H8 TEMPS
BOTTOM OUT AROUND -6C WHILE "WARM" BOUNDARY LAYER DEPTH SHRINKS TO
AROUND 1KFT OR LESS. PER LOCAL STUDIES AND FCST RAOBS...REALLY LIKE
THE IDEA THAT A FEW HEAVIER SNOW SHOWERS MAY WHITEN THE GROUND WITH
MAYBE UP TO AN INCH. MORE OF A GEE-WHIZ THING FOR THIS TIME OF
YEAR...BUT SOME LIGHT ACCUMULATION WORDING IS WARRANTED. WILL HAVE
TO WATCH THE SNEAKY POTENTIAL FOR A MODEST HEAVIER BAND OF PRECIP TO
DEVELOP FROM WHITEFISH BAY DOWN INTO NORTHERN LAKE SUPERIOR ALONG
THE LAKE TROUGH (AIDED BY SOME DRAINAGE FLOW OFF ONTARIO)...AS
HIGH-RES GUIDANCE HAS BEEN PEGGING THIS AREA WITH A HEAVIER QPF
SIGNAL FOR A FEW DAYS NOW. LOWS SHOULD RANGE THROUGH THE MID/UPPER
20S INLAND WHERE SOME BREAKS WILL OCCUR...BUT MUCH WARMER
IMMEDIATELY DOWNWIND OF LAKES MICHIGAN AND SUPERIOR WITH LOWS IN THE
MID/UPPER 30S.
.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 326 AM EDT SAT OCT 6 2012
SUNDAY AND MONDAY...LAST VESTIGES OF LAKE EFFECT PRECIP WILL LINGER
INTO SUNDAY MORNING. SOME SNOW WILL CONTINUE TO MIX WITH THE RAIN...
ESPECIALLY EARLY IN THE MORNING WITHIN THE HIGHER ELEVATIONS BEFORE
LOW LEVELS SUFFICIENTLY WARM TO BRING ANY CHANCE OF SNOW MIXING IN
TO AN END. BUILDING SUBSIDENCE...BACKING WINDS AND DRYING LOW LEVELS
WILL BRING PRECIP TO A CLOSE IN THE AFTERNOON AS SURFACE RIDGING
BUILDS INTO MICHIGAN. LOW LEVEL WAA WILL COMMENCE SUNDAY NIGHT AND
CONTINUE INTO MONDAY AS THE SURFACE HIGH CENTER SLIDES SE OF
MICHIGAN AND WARMING SW FLOW STRENGTHENS BETWEEN THE DEPARTING HIGH
AND OUR NEXT LOW PRESSURE SYSTEM DEEPENING OVER S CENTRAL CANADA.
OUR NEXT CHANCE OF PRECIP WILL DEVELOP MONDAY NIGHT AS THE SRN TIP
OF THE ASSOCIATED COLD FRONT SLIDES INTO ERN UPR AND FAR NRN LWR
MICHIGAN. NO SURPRISE THAT IT STILL APPEARS THE HIGHEST POPS WILL BE
WITHIN THIS REGION... AND PRECIP TYPE WILL BE ALL LIQUID AS STRONG
WAA BOOSTS 850 MB TEMPS TO +4 C. HIGH TEMPS WILL WARM FRONT THE
UPPER 40S AND LOWER 50S ON SUNDAY TO THE MID TO UPPER 50S ON MONDAY.
OVERNIGHT LOWS WILL WARM FROM THE UPPER 20S TO MID 30S SUNDAY NIGHT
TO THE LOW TO MID 40S MONDAY NIGHT.
TUESDAY THRU FRIDAY...COLD FRONT WILL SWEEP THRU NRN MICHIGAN
TUESDAY AND TUESDAY NIGHT. BAND OF MOISTURE ASSOCIATED WITH THIS
FRONT IS RELATIVELY NARROW BUT FAIRLY DEEP...AND SHOULD PROVIDE MUCH
OF OUR CWA WITH A GOOD CHANCE OF RAIN SHOWERS TUESDAY THRU
WEDNESDAY. PRECIP WILL BECOME LAKE ENHANCED BY TUESDAY NIGHT AS CAA
TAKES PLACE BEHIND THE DEPARTING COLD FRONT...FOCUSING HIGHEST POPS
ON TYPICAL NW FLOW AREAS. LOW LEVEL WINDS WILL BACK BY WEDNESDAY
NIGHT AS HIGH PRESSURE SLIDES SOUTH OF MICHIGAN AND THE RIDGE AXIS
PASSES THRU OUR CWA. FOCUS OF REMAINING LAKE ENHANCED PRECIP WILL
SHIFT NORTHWARD INTO ERN UPR MICHIGAN AND THE STRAITS AREA AS LOW
LEVEL WINDS BECOME W/SW. A WARM FRONT WILL LIFT THRU MICHIGAN ON
THURSDAY...RENEWING OUR CHANCE OF SHOWERS ESPECIALLY ACROSS OUR NRN
CWA WHERE DEEPEST MOISTURE WILL RESIDE. ANOTHER COLD FRONT QUICKLY
SWEEPS THRU NRN MICHIGAN THURSDAY NIGHT...DROPPING 850 MB TEMPS TO
-6 C AND THUS PROVIDING US WITH ADDITIONAL NW FLOW LAKE ENHANCED
SHOWER ACTIVITY. HIGHER ELEVATIONS MAY SEE SOME SNOW MIX WITH THE
RAIN. LAKE PRECIP WILL PERSIST INTO FRIDAY BEFORE A RATHER STRONG
AREA OF HIGH PRESSURE SLIDES DIRECTLY OVER THE WRN GREAT LAKES. THE
TEMP FORECAST WILL SEE-SAW THRU THIS PERIOD BETWEEN 50S TUESDAY/
THURSDAY AND 40S ON WEDNESDAY/FRIDAY. LOW TEMPS WILL GENERALLY BE IN
THE 30S TO LOWER 40S.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 718 AM EDT SAT OCT 6 2012
WIDESPREAD LAKE EFFECT RAIN SHOWERS WILL CONTINUE TO IMPACT MUCH
OF NRN LWR MICHIGAN THRU EARLY SUNDAY MORNING. THE MOST PERSISTENT
RAIN SHOWERS WILL TARGET NW LWR MICHIGAN (PLN/TVC/MBL) UNDER THE
DIRECTION OF LOW LEVEL NW FLOW. PREVAILING VFR CONDITIONS WILL
PERIODICALLY DROP TO MVFR AT THESE SITES WITHIN HEAVIER RAIN SHOWERS.
HIGHER ELEVATIONS OF NRN LWR MICHIGAN WILL SEE SOME SNOW MIX WITH
THE RAIN AT TIMES EARLY THIS MORNING AND THEN AGAIN TONIGHT. NW
WINDS WILL GUST TO 15 TO 25 KTS THRU EARLY EVENING...AND THEN
DIMINISH TO AOB 10 KTS THRU THE NIGHT.
&&
.MARINE...
ISSUED AT 326 AM EDT SAT OCT 6 2012
ACTIVE PERIOD OF WEATHER CONTINUES THROUGH THIS EVENING AS A
SECONDARY COLD FRONT CROSSES THE WATERS...USHERING IN THE COLDEST
AIR YET OF THE FALL SEASON. TIGHT GRADIENT AND COLD ADVECTION OVER
THE WARM LAKES WILL PRODUCE FAIRLY WIDESPREAD SMALL CRAFT ADVISORY
CONDITIONS. IN ADDITION...A FEW WATERSPOUTS ARE POSSIBLE ON MAINLY
LAKE MICHIGAN WHERE A SEMI-PERMANENT THERMAL TROUGH AXIS WILL RESIDE
OVER THE WARM LAKE WATERS TO PERHAPS HELP FOCUS CONVERGENCE FOR
SPOUT DEVELOPMENT. NUMEROUS LAKE EFFECT RAIN SHOWERS ARE ALSO
EXPECTED OVER THE LAKES. WINDS ARE EXPECTED TO SUBSIDE FOR A BRIEF
TIME LATE TONIGHT INTO EARLY SUNDAY...BEFORE INCREASING ONCE AGAIN
OUT OF THE SOUTHEAST SUNDAY NIGHT INTO TUESDAY. SMALL CRAFT
ADVISORIES WILL LIKELY AGAIN BE REQUIRED DURING THIS TIME...WITH A
DECENT CHANCE FOR GALE GUSTS MAINLY ON LAKE MICHIGAN LATER MONDAY
INTO MONDAY NIGHT.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR LHZ345>349.
LM...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR LMZ323-341-
342-344>346.
LS...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR LSZ321-322.
&&
UPDATE...JPB
SYNOPSIS...MLR
SHORT TERM...LAWRENCE
LONG TERM...MLR
AVIATION...MLR
MARINE...LAWRENCEHazardous weather outlook, Oct 6, 2:23 AM EST, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
323 AM EDT SAT OCT 6 2012
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
071200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
323 AM EDT SAT OCT 6 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT.
WATERSPOUTS ARE POSSIBLE ACROSS NORTHERN LAKE MICHIGAN TODAY INTO
TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SOUTHWESTERLY GALE FORCE WINDS ARE LIKELY ON LAKE MICHIGAN
MONDAY AFTERNOON INTO MONDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/GAYLORD
(ALL LOWERCASE)
LAWRENCE
Flash Flood, Grand Traverse
- When
- October 6, 11:00 AM EST to 11:45 PM EST
- Where
- Grand Traverse County, 2.61 mi ESE of Grawn to 2.36 mi ESE of Mayfield
- Cause
- Dam / Levee Break
- Property damage
- $1.8 million
- Reported by
- Emergency Manager
- Coordinates
- 44.656, -85.631
A temporary dam and de-watering structure was in place alongside the Brown Bridge Dam on the Boardman River. This temporary dam was to assist in drawing down the small lake (Brown Bridge Pond) behind the dam, prior to the permanent removal of Brown Bridge Dam. This temporary dam failed on the morning of the 6th, and by late afternoon, most of the remaining water in Brown Bridge Pond had been released downstream. Within an hour, road closings occurred along Garfield and River Roads, and homes were evacuated along the river between Garfield and Keystone Roads. Eventually, 53 homes were impacted, with varying degrees of damage. Docks, small footbridges, and a number of smaller outbuildings were destroyed. Environmental damage, related to sediment deposition and fish kills, was possible but still being evaluated.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in Colorado, October 6 to 7, 20127 events
- Frost and Freeze in Oregon, October 6, 20121 event
- Frost and Freeze in California, October 6, 20121 event
- Heavy Snow in Nebraska, October 6, 20121 event
- Waterspout in South Atlantic Coastal Waters, October 6, 20121 event
- Waterspout in Gulf of Mexico, October 6, 20121 event
- Funnel Cloud in Florida, October 6, 20121 event
- High Wind in Texas, October 6 to 7, 201252 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418248.